General Practice 2022

Drug allergy: what é, symptoms, causes and what to do

Table of contents:

Drug allergy: what é, symptoms, causes and what to do
Drug allergy: what é, symptoms, causes and what to do
Anonim

Drug allergy is a situation in which the immune system reacts to a drug as if it were a foreign substance, so that it starts producing antibodies in an attempt to fight and eliminate this harmful substance from the body, resulting in the appearance of of symptoms.

Drug allergy is also known as Drug Hypersensitivity Reaction (RHM) and symptoms may appear a few minutes after drug administration, whether topical, oral or intravenous, and itching, red eyes may be noticed and watery eyes, swelling of the face and/or throat, dizziness and fainting, for example.

It is important that in the presence of signs and symptoms indicative of drug allergy, the person is referred to the hospital so that the necessary measures are taken, since in some cases the reaction of the immune system can be very intense, which can put the life of a person at risk.

Symptoms of drug allergy

Symptoms of drug allergy may appear a few minutes after administration of an inhaled or intravenous drug, or take approximately 1 hour to appear in the case of drugs administered orally.

Severity of symptoms varies according to the sensitivity of the immune system. The mildest symptoms of drug allergy are:

  • Itching and redness in a region of the skin or all over the body;
  • Fever above 38ÂșC;
  • Feeling of a runny nose;
  • Red, watery, swollen eyes;
  • Difficulty opening eyes.

On the other hand, some people may have a greater sensitivity to certain medications, resulting in a more intense immune system response, which can lead to anaphylaxis, which is a serious allergic reaction that can be life-threatening person's.The most serious symptoms of drug allergy are:

  • Swelling of the tongue or throat;
  • Difficulty breathing;
  • Dizziness;
  • Feeling faint;
  • Confusion;
  • Nausea;
  • Diarrhea;
  • Increased heart rate.

In the presence of signs and symptoms of a severe allergic reaction, it is essential that the person goes to the hospital so that measures are taken to help reduce the immune system response and relieve symptoms, promoting quality of life.

How to confirm drug allergy

Drug allergy can be identified from the evaluation, by the general practitioner or allergist, of the person's clinical history, the medications used and the symptoms presented.

An allergy test, also called a provocation test, can be done, which consists of applying a drop of some medication to the skin to observe whether or not there has been a reaction to different medications.If there is no reaction at the site after a few days, it is considered that the person is not allergic to that medicine. On the other hand, if any symptoms are noticed, the person is considered to have an allergy and should avoid the use of that medication.

This test, in addition to indicating whether or not the person has an allergy to a drug, is also useful to identify other drugs that can be used to replace the one that causes allergy. See how the allergy test is done.

In some cases, when the person has reported the occurrence of more severe symptoms, performing the allergy test may not be indicated, as it could trigger a more intense immune response. In this case, the diagnosis is usually made only taking into account the person's he alth history and medication use.

Main causes

The main remedies that cause drug allergy are:

  • Antibiotics, such as Erythromycin, Tetracycline, Penicillin and derivatives, such as Amoxicillin and Ampicillin;
  • Anticonvulsants, such as Carbamazepine, Lamotrigine or Phenytoin;
  • Insulin of animal origin;
  • Iodine Contrast for X-rays;
  • Aspirin and non-steroidal anti-inflammatories such as Ibuprofen or Naproxen;
  • Analgesics,such as dipyrone, mainly;
  • Chemotherapeutics;
  • HIV drugs such as Nevirapine or Abacavir;
  • Muscle relaxers, such as Atracurium, Suxamethonium or Vecuronium

It is important that the medication responsible for the allergy is identified, so that it is possible to avoid its use and, consequently, the development of symptoms.

What to do

It is important that the doctor's instructions are followed, which may vary according to the severity of the symptoms.If there has been a mild or moderate allergic reaction, the person may be advised to take an antihistamine, such as hydroxyzine tablet, as long as they are not allergic to that drug.

In addition, if the eyes are red and swollen, a cold saline solution can be placed in the region, which helps to reduce swelling and discomfort. If there are no signs of improvement within 1 hour or if more severe symptoms appear in the meantime, go to the emergency room.

In the case of more severe symptoms, an ambulance should be called or the person taken immediately to the hospital, as there may be difficulty in breathing due to swelling of the throat and tongue, which can put the person's life at risk. risk. While still in the ambulance, first aid can be started with the administration of antihistamines, corticosteroids or bronchodilator drugs, to facilitate breathing.

In the case of an anaphylactic reaction, it may be necessary to administer an injection of adrenaline and the patient must be hospitalized for a few hours so that their vital signs are constantly evaluated, avoiding complications.It is usually not necessary to stay in the hospital and the patient is discharged as soon as the symptoms disappear. See what first aid is for anaphylactic shock.

Is it possible to avoid allergy?

The only way to avoid an allergy to a particular drug is to not use that drug. Thus, if the person has previously developed allergy symptoms after using a certain medication or knows that he or she is allergic, it is important to notify doctors, nurses and dentists before starting any type of treatment, in order to avoid complications.

Popular topic